caret icon Back to all discussions

Are My Migraine Meds Causing Hair Loss?

I’ve had migraines for over 30 years. I finally found something that helped around 15 years ago, IMIGRAM 50mg sumatriptan tablets.

Severe hair loss


When they work they give me around 4 hours of relief. About 18 months ago my migraines seemed to be constant and I was taking at least one tablet daily. 12 months ago my hair really started to fall out and this has continued. I know you lose more hair with age but this is severe.

Has anyone else experienced hair loss?


I have tried various hair treatments but nothing is working. I’m losing my hair all over but mainly at the back of my head and this is where my head gets really hot at times.

Just wondering if anyone else has experienced this.




  1. Hi ,

    While we wait for some others to respond with their own experiences, I figured I'd jump into the conversation to let you know you absolutely aren't alone. I wanted to share some resources with you on the subject. This article explains how migraine can affect your hair, but there are also a ton of comments on this post that I encourage you to read through.

    I also thought this was an interesting read on some unexpected side effects of medications: https://migraine.com/blog/caution-taking-this-drug-may-cause-part-one/

    Thanks for sharing your question here. I'm looking forward to seeing what others will say.

    Kindly, Crystal (migraine.com team)

    1. ,

      I am sorry to hear how much you are struggling with hair loss. I am not sure about your specific medication, but hair loss is a side effect we do hear about with various migraine medications: https://migraine.com/living-migraine/hair-loss-tooth-decay/. Have you had a chance to discuss it with your doctor yet?

      Keep us posted on your progress, and thanks for sharing with us.

      Warmly, Melanie (team member)

      1. Thank you for that Crystal, very interesting. I’m trying to wean myself off my migraine meds to see if I notice any improvement in my hair.

        1. Hi all, I suffer from chronic migraines for 53 years now. I found that the triptans either frovatriptan or sumatriptan pills help in 20 -30 min, an imitrex injection helps in 10 -15 minutes to abort the pain. Last January I started taking the 140 Mg monthly Aimovig and my beautiful thick hair, one of my greatest attributes has fallen out so much especially in the front of my head, thinning out, I feel like I may be going bald! I don’t even recognize myself since I use to have so much thick hair and bangs and now it is just depressing to touch or look it. I am afraid I have come to the point that I will also stop taking Aimovig and I will tell my neurologist in Manhattan to tell the other patients about this terrible side effect. I will let you know at the end of this year or next year if my glorious hair that I miss comes back! Helen

          or create an account to reply.